Keeping everyone on their toes

I sometimes find it hard to write new blog posts.  Becca goes long periods where things stay more or less the same.  She has her own patterns of periods where seizures are much better and periods where they are much worse.  No real explanation for either.  She has periods where she is extra sleepy for several days (and she is a kid who normally sleeps quite a lot).  It gets hard to think of anything to write about here.  I use Facebook a lot to keep friends and family updated with the day to day things.  A great day here, a bad day there.  All the adorable things Becca does to make me happy.
She is into another period where she is babbling more.  I really enjoy hearing her “talk”.  Her mood has been much better too, ever since we added Zoloft.

Since my last blog post, Becca has done a course of IV steroids.  She went once a month (for three consecutive days) and received IV steroids.  David and I had hopes this would help her seizures since as an infant the ACTH steroids helped so much.  Unfortunately it was another failed treatment.

We’ve had a few problems lately as well.  A routine blood draw in January showed Becca had low Sodium.  Her Neurologist lowered her dose of Trilpetal and we were referred to Endocrinology and the follow up test came back a bit better.   Becca had her follow up appointment with Neurology in April and again her Sodium levels were checked. I went ahead and switched Becca’s “juice” from Kool-Aid (diluted to 1/2 strength) to Power Aid Zero (which I also diluted 1:1).
It seems I made a good choice.
Neurology didn’t follow up with us from that blood draw, but I could see her results through the online system and saw the Sodium was still low.  It shocked me, since I knew that particular blood draw was done after she had received her steroids that afternoon (they are given in a standard IV saline solution).

A couple weeks ago we noticed Becca was coughing more and more.  It became apparent that something was wrong with her VNS.  For those who don’t know, the VNS is sort of like a pacemaker for the brain.  There is a small implant in the left chest wall, with wires going up to the Vagal Nerve.  When the device activates it stimulates the Vagal Nerve and can help seizures.  The device is set to cycle at a certain interval.  The timing of the stimulation as well as the intensity of the pulse vary from patient to patient.
Normally a patent (or in Becca’s case, a caregiver) would “swipe” the magnet over the VNS implant in her chest to case it to activate an extra pulse in addition to the normal cycle.
Likewise, the VNS can also be temporarily turned off by the patient if needed.

To turn the VNS off you simply hold the magnet over the implant for 60 seconds.  By taping the magnet to her I was able to turn off the VNS.  The coughing stopped.  I let her rest for a few hours (no coughing at all during that time).  I tried taking the magnet off and the coughing came back, right away.  Every 5 minutes, when the device turned on, she had a coughing fit.  I taped the magnet to her again and called her Neurologist office.  I admit, I was very panicked and nearly in tears.  We were told to come in right away.

The very fabulous Nurse Practitioner for the clinic tried several settings to see if Becca could tolerate anything.  In the end we had to leave the VNS at its lowest setting.  We decided to give it a week, and have Becca start on Allegra.  The hope was that she had some allergies creating just enough irritation that the VNS wasn’t tolerable.
I also mentioned the Sodium levels and another blood test was ordered to check the Sodium.  We agreed I’d give her undiluted PowerAid to drink.  I got a call the next afternoon telling me that it was lower than the April visit and was 124 and I needed to take her to the ER.

The ER trip was a waste of time.  They eventually rechecked her sodium levels and they came back at 130.  That number is still below normal, but it isn’t close to the danger zone (120 is considered dangerously low).  Once again they decided to lower Becca’s Trileptal dose.

Today we went back to see if Becca would tolerate having her VNS turned back up.  Unfortunately as soon as we tried the next highest setting (the 2nd from the lowest) she started coughing again.  Her VNS was turned back down to the lowest setting.
Our next step will be to visit an ENT.  Hopefully the ENT can determine if there is anything else going on in her throat to cause this problem.  As for her Sodium levels, they have been checked again and we’re just waiting for the results.

All of this back and forth has been stressful for Becca.  Thankfully she hasn’t been having an increase in seizures.  She has clearly let me know she is upset by growling and chewing on her hand again some (thankfully nowhere near as bad as before).

These kinds of ups and downs are our reality.  Each day is filled with subtle nuances that leave me worrying if they are possibly part of some larger issue.
Are her days of sleeping more part of the low Sodium?  How much has her periodic times where she will go all day without peeing related to the Sodium levels?  Are those bad seizure days related?   It seems like her Sodium has been chronically on the lower end (even before it fell below the standard range of values).

It also goes to show you that just because you have been on a medication for a long period of time does not mean side effects can’t creep up later.  Evidently low sodium issues is a known possible issue with the Trileptal.  She has been on this medication for several years.   She got the VNS placed in 2009.  We had some issues last year, but it was determined the battery was getting low and the thought was *maybe* its just not functioning correctly as it gets low.  Once the VNS was replaced she did fine.  We thought the problem was solved.  We can’t blame it on the battery now, its still showing 100%.

In the meantime I plan to just enjoy Becca and all her little things day to day that bring me so much joy.  I’ll try to not worry about these bumps in the road.  She is snuggled up against me right now, snoring peacefully.  I am very blessed.  Even if I don’t have much to write about often.

Advertisements

2 thoughts on “Keeping everyone on their toes

  1. Our kids have similar conditions… One thing that helped was adding the supplement L-Carnitine. I had to specifically ask for this blood test to see if it was low. Low levels seem to be a side effect of taking depakote/sodium valproate.
    Also- we are dealing with the choking issue as well. He was silently aspirating fluids, we found through a modified barium swallow test so he is on a fluid thickener to prevent aspiration pneumonia.
    Never a dull moment!

  2. I for one am thrilled to get your updates! I just deactivated FB b/c of a computer virus and this message assured me that no matter what, I will get to stay in the loop! I am praying for you all to have relief from seizures. And also Kerri that you will know that sometimes ‘nothing’ is something. You’re loving your sweet girl everyday. It may seem like nothing, but it is EVERYTHING. What matters is how much you savor those good moments. It may not seem like anything extraordinary or worth reporting, but medical stuff aside you girls have a special bond and those little moments that you treasure are always worth reporting.

    We had a sodium issue when our girl was in and out of the hospital over a two year span. WE added CELTIC SEA SALT to the diet and used only that. It straightened the sodium issue right out. It is in a whole form and considered complete……having the 96 elements it naturally contains vs. the six elements of regular table salt or refined sea salt. Just sharing as a thought. We also used an electrolyte solution called e-lyte. We’d add a teaspoon to 6-8oz water or drink to get the extra minerals in. We did a lot with nutritional support. Magnesium works with sodium….and is soothing to the nervous system. I hope her Magnesium levels are ok. These meds can deplete so much.

    Anyway…..you all will remain in my prayers. Enjoy your snuggle times. I pray the additional verbal language continues to thrive. I also hope you are able to enjoy the outdoors a little. God Bless you.

We love comments. Please talk to us

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s